Mephaquin is a drug that, when taken once weekly (or a half-dose twice weekly for some), can help to prevent malaria. Peace Corps Volunteers in malaria-endemic regions are required to be on some prophylactic against the disease and for many, this is the first go-to option. It’s great, really; very effective. However, it tends to produce more notable side effects than the other two main options, doxycycline and atovaquone (“Malarone.”) I tend to think the side effects are over-reported because people are wimps are often under enormous stress during their service and end up blaming the drug when psychological side effects like anxiety or depression crop up. Then again, I’m not one to talk: I went off it after a few months because I eventually stopped sleeping. As in … stopped. Up all night doing laundry or writing e-mails or reading BBC. This was convenient in its own way – think of how much I could get done during those otherwise wasted 8 hours of nighttime! – but probably would not have ended well. Now on atavoquone, I’m back to my charmingly slothful self.

However, far and away the most common side effect of Mephaquin – as in, virtually everyone I’ve spoken to has experience this – is the upswing in truly wacky, insane, hyper-real dreams. You may find yourself performing heart surgery on a verymuch awake Justin Bieber, or floating through the air over endless landscapes of unicorn-shaped shrubs, or unclothed in the boudoir of your arch nemesis, or just enjoying the most flavorful taco of your life, which happens to be the size of a surfboard. There are 54 new trainee volunteers in Kenya currently, and I imagine a solid 2/3 of them are doubting their sanity each morning. Dudes: it’s normal. I promise.

Why am I telling you all this? Because, well, I saw the following and video all I could think of was … THIS MUST HAVE BEEN CREATED AFTER A MEPHAQUIN DREAM! For serious. It’s the only explanation So in the interest of helping you all understand what the life of a PCV is like (while also haunting your dreams and buying time to write more creative blog content), enjoy the following. If you possibly can. In which case … you may have issues needing to be resolved in a therapeutic setting.

Advertisements